Hail, Tuscarawas
- When
- August 12, 3:28 PM EST
- Where
- Tuscarawas County, 1.72 mi WNW of Dover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -81.500
A trained spotter reported quarter size hail in Dover, OH.
A mid-level shortwave trough moved across the northern Great Lakes with a belt of stronger flow moving through the southern Great Lakes. Scattered thunderstorms|developed through midday into the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A mid-level shortwave trough moved across the northern Great Lakes with a belt of stronger flow moving through the southern Great Lakes. Scattered thunderstorms|developed through midday into the afternoon. Forecast soundings showed some low-level hodograph curvature. Supercells evolved ahead of the cold front and create a large hail and tornado threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 1:49 PM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
249 PM EDT Sat Aug 12 2023
.SYNOPSIS...
Severe thunderstorms with potential for large hail, damaging
winds, heavy rainfall, and isolated tornadoes are expected ahead
of a cold front this evening. A brief respite is expected Sunday
before more thunderstorms and potential heavy rainfall and
damaging winds arrive Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Diurnal heating has been sufficient to generate moderate
instability with MLCAPE around 2,000 j/kg across most of the
forecast area. 0-6km shear is around 40 knots and could further
increase to about 50 knots as 500 mb flow increases late this
afternoon. 850 mb wind max of 25 knots shown to move across area
by 00z.
LCL heights are favorable for strong tornadoes, but current
0-1km shear of just 10 knots is not. Slight increase of 850 mb
winds early this evening will boost the low level shear some.
STP does increase to about 1 early this evening so a few
tornadoes are certainly possible. Large hail is the primary
threat with supercells early on, transitioning to damaging winds
as cold pools become better developed.
Swath of heavy rain last night with very low flash flood
guidance values has concern for flooding as well. Normally in
supercell environments heavy rain is brief and transient but
with saturated soils and several rounds of storm, put up a flood
watch in swath of middle of forecast area that closely matches
last nights swath of 2-3 inches of rain.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The potential for severe weather and heavy rainfall returns
Monday afternoon/evening as an upper-lvl trough strengthens over
the Midwest and advances into the Ohio River Valley. Models
have been consistent with this next disturbance, and are showing
impressive 100 meter 12 hour 500mb height falls by Monday night
over Ohio. Hence the Storm Prediction Center (SPC) including a
"Slight" Risk for much of area, as does WPC for heavy rainfall.
If the timing of this system remains promising in the late
afternoon/evening storms have the potential to tap into strong
vertical shear values aloft. Damaging winds will likely be the
main threat.
Instability is a bit more questionable for this system but
moisture is not. Guidance has been consistent at bringing strong
deep moisture transport and precipitable water values of 2.00 to
2.25". Given recent heavy rainfalls and the rain from the
ongoing storms tonight, antecedent conditions are becoming more
favorable for flash flooding. Widespread 1-2" rainfall with the
usual locally higher amounts are expected.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Short wave ridging and decent height rises are expected to bring
relatively quiet weather Tuesday and Wednesday.
Another trough and weak surface cold front is expected to
approach the region Thursday and Friday, returning slight/low
chances for showers.
Focus then turns to the strong upper High approaching 600 dm
forecast to build into middle MS river valley Saturday with
temperatures jumping above normal. The recent rainfall and
warming temperatures suggest hot and muggy conditions by next
weekend and the threat for 90F+ late summer weather.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Widespread convective activity is expected during the afternoon
and evening hours ahead of a crossing cold front. VFR can be
expected away from storms, but more than one period of strong to
possibly severe storms is possible at any terminal. Storms could
bring impacts like wind gusts of 40 to 50 knots, large hail, and
torrential rainfall creating IFR to LIFR visibilities. Three
hour TEMPO groups were included in TAFs during the highest-risk
period for each terminal.
Storms will exit the region this evening with a cold front, with
a brief period of VFR expected. MVFR to IFR ceiling/visibility
should develop overnight with low level moisture in place due to
the recent and forecast rainfall. VFR conditions may then return
by mid-morning Sunday as high pressure returns.
.OUTLOOK...
VFR returns with high pressure on Sunday, before widespread
restrictions Monday and Tuesday with the approach and passage of
a cold front. VFR returns Wednesday under high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Sunday for PAZ013-014-020-021-029-
073-074.
OH...Flood Watch until 2 AM EDT Sunday for OHZ039>041-049-050.
WV...Flood Watch until 2 AM EDT Sunday for WVZ001>003.
&&
SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven/Hefferan
LONG TERM...Craven/Hefferan
AVIATION...CLHazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 138 PM EDT Sat Aug 12 2023 OHZ039>041-049-050-PAZ013-014-020-021-029-073-074-WVZ001>003-131745- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler- Beaver-Allegheny-Washington-Westmoreland- Higher Elevations of Westmoreland-Hancock-Brooke-Ohio- 138 PM EDT Sat Aug 12 2023 ...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. Significant severe weather is possible this afternoon and evening across the Ohio River Valley. Tornadoes, hail, and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rain is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048-057>059-068-069-PAZ007>009-015-016-022-077-078-WVZ004-131745- Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Clarion-Jefferson PA-Armstrong-Indiana- Higher Elevations of Indiana-Marshall- 138 PM EDT Sat Aug 12 2023 ...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, western Pennsylvania and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Significant severe weather is possible this afternoon and evening across the Ohio River Valley. Tornadoes, hail, and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rain is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ031-075-076-WVZ012-021-509>514-131745- Greene-Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 138 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Significant severe weather is possible this evening. Tornadoes, hail, and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rainfall is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Craven
Special Weather Statement
National Weather Service Pittsburgh PA
346 PM EDT Sat Aug 12 2023
OHZ049-050-PAZ029-WVZ001-002-122015-
Jefferson OH-Harrison OH-Washington PA-Brooke WV-Hancock WV-
346 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HARRISON...CENTRAL
JEFFERSON...WEST CENTRAL WASHINGTON...BROOKE AND HANCOCK COUNTIES
THROUGH 415 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cadiz, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Weirton, Steubenville, Wellsburg, Toronto, Wintersville, Mingo
Junction, Follansbee, Hooverson Heights, New Cumberland, Hopedale,
Smithfield, Franklin, Brilliant, Richmond, Empire, Stratton, New
Alexandria, Bloomingdale, Newell, and Unionport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio...southwestern Pennsylvania...and northern West Virginia.
&&
LAT...LON 4022 8082 4032 8097 4052 8063 4029 8044
TIME...MOT...LOC 1946Z 241DEG 25KT 4029 8084
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RackleyPreliminary Local Storm Report
National Weather Service Pittsburgh PA
348 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Hail 5 E Cooperstown 41.51N 79.77W
08/12/2023 E1.00 inch Venango PA Public
Report from mPING: Quarter (1.00 in.).
&&Preliminary Local Storm Report
National Weather Service Pittsburgh PA
410 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Hail 2 NNW Rouseville 41.49N 79.70W
08/12/2023 E1.00 inch Venango PA Public
Report from mPING: Quarter (1.00 in.).
&&Special Weather Statement
National Weather Service Pittsburgh PA
415 PM EDT Sat Aug 12 2023
PAZ016-077-122030-
Jefferson PA-Indiana PA-
415 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN INDIANA AND
SOUTHEASTERN JEFFERSON COUNTIES THROUGH 430 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Punxsutawney, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Punxsutawney, Sykesville, Big Run, Rossiter, and Anita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for west central
Pennsylvania.
&&
LAT...LON 4080 7893 4096 7906 4110 7881 4085 7881
TIME...MOT...LOC 2015Z 243DEG 33KT 4093 7894
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
22Preliminary Local Storm Report
National Weather Service Pittsburgh PA
416 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Dmg 1 SW Cherrytree 41.52N 79.73W
08/12/2023 Venango PA Public
Two trees down on the road. Time estimated.
&&
Event Number PBZ2302102
CLPreliminary Local Storm Report
National Weather Service Pittsburgh PA
420 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Hail Kaneville 41.50N 79.70W
08/12/2023 E1.00 inch Venango PA Public
Time estimated.
&&
Event Number PBZ2302103
CLThe Cleveland radar (KCLE), 103 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
21 thunderstorm wind, 4 hail, 4 flash flood, 1 funnel cloud, 1 tornado. Local standard time, as filed.
A trained spotter reported quarter size hail in Dover, OH.
Wires and trees were reported down along Delaware Drive south of New Philadelphia, OH.
Wires and trees down along State Route 800.
Wires were down along Baltzey Road and Ridge Road near Roswell, OH.
Golf ball hail was reported in Sherrodsville, OH.
NWS Storm Survey confirmed that two outbuildings lost part or all of their roof from a microburst.
NWS Storm Survey reported 2 large trees uprooted.
Trees down in the vicinity of Leesville, OH.
An emergency manager reported half dollar hail south of Sherrodsville, OH.
Trees and power lines were down across Highway 212.
Trees down along Bramble Road and Dyewood Road.
A funnel cloud was reported over the fire station in Scio, OH.
A tree was down along Trappan-Scio Road and Hanover Ridge Road.
State official reported flooding along Pike Run on Barnhill Road and flooding in the city of New Philadelphia on 3rd and 4th streets.
State official reported flooding along Echo Lake Road and near State Route 212.
State official reported homes inaccessible from flash flooding.
Mping report of quarter sized hail.
Trees down along Dover Road.
A few trees down along Crooked Run Road and Funk Road.
Trees down along I-77, south of Stone Creek, OH.
A few trees down on Stone Creek Road, including on a vehicle with 2 trapped occupants.
A few trees down along Millers Ridge Road, southeast of Stone Creek, OH.
Trees down near Yorktown, OH, along I-77.
Large tree branches, 5 inches thick broken.
Trees down along River Road and River Hill Road near Port Washington, OH.
State official reported flood water entering businesses on State Route 93.
Trees and power lines down in Stewartsville, OH.
Report of numerous trees and power lines down in St. Clairsville, OH.
Report of trees and power lines down southeast of St.Clairsville, OH.
A couple of trees down along State Route 564 and Low Gap Road.
An EF-1 tornado started in the Hidden Springs Drive area where at|least three homes had trees fall on them. In addition, several |hardwood trees were uprooted. The tornado continued east-southeast|snapping softwood pines and downing large branches from hardwood |trees on Maynard Road. There was a barn destroyed on Maynard Road|along with minor damage to soffit. The tornado lifted as it |crossed Kagg Hill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyThe tornado archive for Ohio, 2023Warnings in Ohio, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132337, 1132343, 1132344, 1132345, 1132339, 1132347, 1132348, 1132349, 1132340, 1132350, 1132352, 1132336, 1132354, 1135727, 1135728, 1135741, 1132342, 1132355, 1132357, 1132358, 1132356, 1132359, 1132360, 1132369, 1132361, 1135744, 1132364, 1132366, 1132367, 1132363, 1134000.